Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 93, NWS Columbia, SC

July 31, 2002Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 31, 2002, 5:12 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 5:12 PM EDT (21:12 UTC)
Expired
Jul 31, 2002, 5:40 PM EDT
In force
28 min
Issued by
NWS Columbia, SC
Area
Whole counties

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:15 PM EDTHail 1Orangeburg, SCSKYWARN spotter reported 1 inch hail at the Orangeburg Hospital.
Jul 31, 5:30 PM EDTThunderstorm Wind 50 EOrangeburg, SCHighway Patrol reported trees down along I-26.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1805 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1805 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-84 m²/s²
0-3 km storm-relative helicity
-61 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 312112 CCA
SVRCAE
SCC075-017-312140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
510 PM EDT WED JUL 31 2002

CORRECTED TIME

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    NORTHERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
    NORTHERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 540 PM EDT.

* AT 510 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER NEAR
  INTERSTATE 26 AND THE TOWN OF JAMISON...AND ALSO A SEVERE
  THUNDERSTORM NEAR SANDY RUN IN CALHOUN COUNTY. THE STORMS WERE
  MOVING SLOWLY NORTH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  JAMISON
  SANDY RUN
  INTERSTATE 26.  

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:25 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT WED JUL 31 2002

SURFACE TROUGH ACROSS MIDLANDS THIS AFTERNOON. 850MB TROUGH IN THE
PIEDMONT. SATELLITE SHOWING CU DEVELOPING ACROSS REGION. LAPS AND
BUFKIT SOUNDINGS INDICATE AIRMASS MODERATELY TO VERY UNSTABLE WITH
SURFACE BASED LI -6 TO -8. CAPE 1500-2500 J/KG. TOTALS-TOTALS INDEX
AROUND 50. SOUNDINGS INDICATE MAIN THREAT DOWNBURST WINDS. UPPER LOW
OVER SOUTH CENTRAL GA FORECAST TO MOVE TO THE GA COAST OVERNIGHT.
WEAK SHORT WAVE DROPPING SOUTHEAST INTO AREA FROM NORTH CAROLINA
MOUNTAINS THIS EVENING. EXPECT SCATTERED THUNDERSTORMS
TONIGHT...UNTIL AROUND MIDNIGHT. UPPER LOW FORECAST TO MOVE OFF THE
COAST GA THU...UPPER HIGH CENTERED OVER MIDWEST. WEAK SHORT WAVES
DROPPING SOUTH FROM MID ATLANTIC THROUGH FRI. AIRMASS MODERATELY
UNSTABLE...BEST MOISTURE FLUX/LOW LEVEL CONVERGENCE IN THE CSRA BOTH
DAYS. A LITTLE DRIER ACROSS NORTHERN CWA. WILL GO WITH HIGHER POPS
SOUTH AND LOWER POPS NORTH THU/FRI. LITTLE DEVIATION FROM TEMP
GUIDANCE.

EXTENDED...UPPER LOW EXPECTED TO MOVE INTO GULF OF MEXICO DURING
PERIOD WITH UPPER HIGH REMAINING IN THE MIDWEST. WEAK SHORT WAVES
CONTINUE TO DROP SOUTH ACROSS AREA...MOISTURE SHOULD BE SOUTH OF
AREA ALONG GULF COAST. WILL GO WITH SLIGHT CHANCE POPS FOR SAT THEN
NO POP FOR REST OF PERIOD WITH TEMPS AT OR ABOVE CLIMO.

FCSTID = 19
CAE   75  96  72  95 /  40  30  20  20
AGS   74  94  72  93 /  50  40  20  20
SSC   75  96  72  95 /  40  30  20  20
OGB   74  94  72  93 /  50  40  20  20

.CAE...
GA...NONE.
SC...NONE.

AWP

In the hours before

Local storm report, Jul 31, 4:16 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
416 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     VANCE                     SC   .75 INCH HAIL
07/31/02   ORANGEBURG                     DIME SIZED HAIL REPORTED
                                          NEAR VANCE BY ORANGEBURG
                                          COUNTY EOC

JLK
Local storm report, Jul 31, 4:18 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
418 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     HOLLY HILL                SC   WIND DAMAGE
07/31/02   ORANGEBURT                     TREES DOWN VICINITY OF
                                          HOLLY HILL AND EUTAWVILLE
                                          REPORTED BY ORANGEBURG
                                          COUNTY EOC

JLK
Local storm report, Jul 31, 4:22 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
422 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 PM     HOMEBRANCH                SC   WIND DAMAGE
07/31/02   CLARENDON                      BLACK RIVER ELEC.
                                          COOP-POWER OUTAGE CAUSED
                                          BY WIND BLOWING
                                          TRAMPOLINE INTO POWER
                                          LINES AT HOMEBRANCH-JUST
                                          OUTSIDE MANNING

TTH
Local storm report, Jul 31, 4:39 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
439 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

430 PM     WINDSOR                   SC   WIND DAMAGE
07/31/02   AIKEN                          AIKEN ELECTRIC
                                          COOPERATIVE REPORTED
                                          POWER OUTGAE CAUSED BY
                                          WINDS BLOWING TREES DOWN
                                          ON POWER LINES AND A
                                          HOUSE IN WINDSOR

TTH
Local storm report, Jul 31, 4:41 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
441 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     1 S WILLISTON             SC   .88 INCH HAIL
07/31/02   BARNWELL                       REPORTED BY WILLISTON
                                          COUNTRY CLUB GOLF COURSE

LV
Local storm report, Jul 31, 4:56 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
456 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

400 PM     WILLISTON                 SC   WIND DAMAGE
07/31/02   BARNWELL                       NUMEROUS TREES AND POWER
                                          LINES DOWN AROUND TOWN
                                          REPORTED BY COUNTY
                                          SHERIFF DISPATCH

LV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 9:24 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry36 min
Jul 31, 2:56 PM EDTSevere Thunderstorm WarningCAEClarendon49 min
Jul 31, 2:58 PM EDTSevere Thunderstorm WarningCAERichland47 min
Jul 31, 3:54 PM EDTSevere Thunderstorm WarningCAEBarnwell31 min
Jul 31, 4:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Jul 31, 4:47 PM EDTSevere Thunderstorm WarningCAEEdgefield28 min
Jul 31, 5:11 PM EDTSevere Thunderstorm WarningCAECalhoun, Orangeburg29 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.